Addiction: Substance Abuse Community
Fentanyl withdrawal with tapering
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Fentanyl withdrawal with tapering

Hi, I am new to this board community but not new to Fentanyl patches. I have been on them for almost 7 years for severe fibromyalgia and a type of arthritis. I started out on 25 for a year, then 50 for about 4 years, then 62, and now I'm up to 75 mcg/hr every 2 days for the past year, and I hit the wall, for me, with dealing with the tolerance and dependence issues, and I want off. My pain has been under fairly good control for the past 4-6 months (I also take oxycodone 10 mg 4-5 times a day) so I want to try and get off the Fentanyl if I can, or at least reduce the dose. I HATE the cravings for more due to the tolerance/addiction!!
I did the first step down to 62 (50 + 12 patches) about a week ago and with the help of clonidine for a few days, the horrible dread anxiety and other withdrawal wasn't too bad. What I'd like to ask is: Does anyone else have experience with tapering by 12 mcg/hr at a time, and has it worked for you? I read about the terrible stories of withdrawal being so awful and I am so scared that I will hit a time when this will happen.
This drug is such a trap for people who have chronic pain but are not terminal due to the addiction problems. I had to learn this the hard way and I just pray to the Lord that I will be able to get off or at least reduce it. But then, what do I do about my pain?
Blank
1926359_tn?1331591739
Hi and Welcome...

I hear you...I did a long and slow taper off of Fentanyl patches and I was at the dosage you are when I started.  We can't give out taper advice as it's against MH policy...i will tell you I tapered quicker than my doctor suggested and I experienced mild w/d for a few months until I got low enough to switch medications and jump off.
I, too have RA and several other autoimmune illnesses.  It's important to have an alternative pain management plan in place before you go off the medication.  Personally, I do yoga, massage, infrared saunas, hot baths, and a lot of deep breathing(:  
I have been opiate free for 61 days and my pain is significantly less than what it was on the drugs.  I can't tell you how transformed my life is...So know that there is hope.  I still have my bad days but find I can get by with a couple of tylenol arthritis and a lot of heat.  Communicating with your doctor and being honest and open and realizing that YOU are in charge of your recovery is important.  You may want to talk to the doc about switching from the patch to another long acting opiate that is easier to taper (this is what I did)  I know the road ahead seems long but I promise it's worth it.  And so are you(:
There is amazing support here...Keep posting...
Lu
Related Discussions
5 Comments Post a Comment
Blank
1047946_tn?1332611629
Welcome to the forum. I don't personally have any experience with Fentanyl but do know that others have successfully tapered off and so can you. I'm sure someone will come along and be able to give you firsthand knowledge.

As for the pain, many of us here decided to deal with our pain without the use of narcotics. I'm here to tell you that it can be done. There are so many different ways to do so. Many times we have to figure it out all on our own. Doctors tend to treat the pain and not the what's causing the pain. I don't know for sure but I bet there's a Fibromyalgia forum on medhelp to where you can get some ideas of what others are doing to help. At the top of the page click on "forums". It will bring up a huge list of all the different forums that medhelp has to offer.

There are also many non narcotic prescription strength pain meds out there. I'd recommend trying some. If one doesn't work, try another. You will eventually find one that will work for you.

Be sure to stick around this forum. There are some wonderful people who will bend over backwards to help you get through this. You will make some great friends along the way.

If I can be of any help, please let me know.

Best of luck.




Brian
Blank
1926359_tn?1331591739
Hi and Welcome...

I hear you...I did a long and slow taper off of Fentanyl patches and I was at the dosage you are when I started.  We can't give out taper advice as it's against MH policy...i will tell you I tapered quicker than my doctor suggested and I experienced mild w/d for a few months until I got low enough to switch medications and jump off.
I, too have RA and several other autoimmune illnesses.  It's important to have an alternative pain management plan in place before you go off the medication.  Personally, I do yoga, massage, infrared saunas, hot baths, and a lot of deep breathing(:  
I have been opiate free for 61 days and my pain is significantly less than what it was on the drugs.  I can't tell you how transformed my life is...So know that there is hope.  I still have my bad days but find I can get by with a couple of tylenol arthritis and a lot of heat.  Communicating with your doctor and being honest and open and realizing that YOU are in charge of your recovery is important.  You may want to talk to the doc about switching from the patch to another long acting opiate that is easier to taper (this is what I did)  I know the road ahead seems long but I promise it's worth it.  And so are you(:
There is amazing support here...Keep posting...
Lu
Blank
Avatar_f_tn
Thank you for your comments and help. I don't quite know how this forum works yet, so sorry for the delay in my response.
Blank
Avatar_f_tn
Hi and thank you for your comments and suggestions. I am new to this forum, so sorry for the delay.
I did my first step from 75 to 62 without too much trouble, so I have hopes that going to 50 in a couple weeks will be not too bad. But the achiness and pain is worse, so I need to get working on that. I have a lead for a new pain management Dr in my area (I am 1.5 hours away from a large city (Phoenix) so I need to get up the "courage" to make an appointment and see what he has to offer. Thanks again for your reply.
Blank
Avatar_m_tn
This is the link to using a bar of soap under the bed sheet, I know, I was skeptical but it really works-enjoy the freedom

http://www.peoplespharmacy.com/2005/12/07/soap-under-the/

Regards Kenneth UK
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Addiction Answerers
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
3197167_tn?1348972206
Blank
clean_in_ks
KS
1235186_tn?1339127464
Blank
atthebeach
on the beach, NJ
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
1926359_tn?1331591739
Blank
lulu747
Vancouver
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA